|SOFT - TIAFT 1998||Poster Session 3||Thursday October 8, 1998|
MOCLOBEMIDE TOXICITY AND SEROTONIN REUPTAKE INHIBITORS|
Olaf H. Drummer
Victorian Institute of Forensic Medicine and Department of Forensic Medicine, Monash University, 57-83 Kavanagh St., Southbank, AUSTRALIA 3006
|Moclobemide is a reversible inhibitor of monoamine oxidase A and is widely used to treat depression. There are few mentions of any significant toxicity with this drug alone, even in overdose, although interactions of moclobemide with clomipramine and serotonin reuptake inhibitors (SSRI) are known when these drugs are taken to excess.
The author has recognised that adverse interactions of moclobemide occur with SSRI even when SSRIs are used in therapeutic amounts. As a consequence poisoning cases may not be identified. This paper reviews the Victorian toxicological experience with moclobemide.
Deaths associated with moclobemide were reviewed for the period 1993 to end 1997. There were 101 cases of which seven were attributed to death from moclobemide toxicity alone or in combination with a SSRI. There were three females, and the age range was 22 to 38, median 29 years. There was no significant natural disease in any of these seven cases.
In six of these cases a SSRI was present: fluoxetine (1 case), sertraline (2 cases) and paroxetine (3 cases). In all of these cases they were present in concentrations consistent with normal therapeutic use. In the other case only a therapeutic concentration of diazepam was present. The femoral blood concentrations of moclobemide ranged from 8 to 105 mg/L, median 39 mg/L. Two cases were listed as suicide, but in all seven cases excessive moclobemide had been ingested. In at least two of the cases circumstances strongly suggested a serotonin syndrome. Details of the cases will be presented.
These cases illustrate that moclobemide is not safe in overdose, particularly when combined with therapeutic doses of a SSRI. Caution is also advised when patients are switched from a SSRI to moclobemide, or vice versa.